Acid Reducers Triple Risk of C difficile-Associated Diarrhea

Daniel M. Keller, PhD

September 23, 2011

September 22, 2011 (Chicago, Illinois) — In a retrospective study from Japan, chronic use of proton pump inhibitors (PPIs) was found to be associated with a greater than 3-fold increased risk of developing Clostridium difficile–associated diarrhea (CDAD), Takatoshi Kitazawa, MD, assistant professor at Teikyo University in Tokyo, Japan, reported during a poster session here at the 51st Interscience Conference on Antimicrobial Agents and Chemotherapy.

Dr. Kitazawa noted that previous retrospective studies showing a positive relation between the use of PPIs and CDAD were carried out in western countries. The researchers wanted to see if there was a similar effect at a single institution in Japan.

The study comprised all patients admitted to the Department of Internal Medicine at the university hospital from April to June 2010. Researchers continued to collect test results for C difficile toxins until April 2011. A PPI user was defined as any patient who was prescribed a PPI for more than 30 days. A case was considered to be CDAD if a patient had diarrhea and C difficile toxins in a stool sample.

During the study period, PPIs were prescribed to 487 (59.8%) of 816 patients. PPI users were older than nonusers (68.9 vs 63.1 years; P < .01), and the male/female ratio was higher among users than among nonusers (2.26 vs 1.36; P < .01)

PPI users had a 3.2-fold increased risk of developing CDAD. Among the 487 PPI users, there were 19 cases of CDAD; among the 329 nonusers, there were 4 cases of CDAD (relative risk, 3.20; 95% confidence interval, 1.10 to 9.32; P = .02).

Dr. Kitazawa told Medscape Medical News that he thinks that PPIs should be prescribed more cautiously and only when necessary.

He also believes that H2 blockers put patients at risk for CDAD. For patients needing relief of stomach acid, especially older patients, he recommends a magnesium-containing antacid.

After a news conference at the meeting, Clifford McDonald, MD, chief of the Prevention and Response Branch, Division of Healthcare Quality Promotion, US Centers for Disease Control and Prevention, Atlanta, Georgia, told Medscape Medical News that there is conflicting observational evidence about the relation between PPI use and CDAD.

"There's always the concern about confounding. These tend to be sicker people. They tend to be people who get more antibiotics. [Researchers] try to control for this," he explained. "These observational studies are not going to put an end to the questions," he said, noting that randomized controlled trials are needed.

He agreed that PPI use should probably be more limited. "There are a lot of people on these PPIs who probably don't absolutely need to be on them. Doing a screening program and pulling people off PPIs in a randomized fashion and seeing what their C difficile risk is...[is] one study that has been proposed by people. I don't think it's been carried out," Dr. McDonald said.

Besides a potential risk for C difficile infections, PPIs are costly and they can interfere with calcium absorption because of hypochlorhydria; they also have the potential to increase the risk for bone fractures.

Dr. McDonald reported that observational studies have shown a graded effect of acid reducers on the development of C difficile problems. "There's one published study that shows a dose–response effect with the more potent stomach acid suppressors — the PPIs being more potent than the H2 blockers — and they showed a gradation in effect. That suggested that maybe the pathogenesis of this is acid reduction. Of course, spores are relatively acid-resistant. Others have said that maybe this is really an antibiotic effect of the PPIs changing the flora of the lower intestine," he said.

The study had no commercial support. Dr. Kitazawa and Dr. McDonald have disclosed no relevant financial relationships.

51st Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC): Abstract K-201. Presented September 17, 2011.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....